Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Grand Rapids, MI

May 10, 2004Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2004, 1:59 AM EDT for Muskegon County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 1:59 AM EDT (05:59 UTC)
Expired
May 10, 2004, 2:30 AM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Muskegon County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-818 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS53 KGRR 100559
SVRGRR
MIC121-100630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 AM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 230 AM EDT

* AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF WHITEHALL...OR ABOUT 10
  MILES NORTH OF MUSKEGON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN LAKE AROUND 205 AM EDT
  HOLTON AROUND 215 AM EDT

HAIL UP TO TWO INCHES IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK 
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4347 8640 4346 8605 4342 8608 4329 8626
          4325 8634 4340 8645

$$

NJJ MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:15 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 9, 10:15 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EDT SUN MAY 9 2004

.UPDATED...
I PULLED THE SHOWERS AND THUNDERSTORMS FROM THE NORTHERN COUNTIES
UNTIL MIDNIGHT SINCE THERE IS NOTHING GOING ON THERE NOW AND IT WILL
TAKE UNTIL 1 AM AT THE EARLIEST FOR THE ELEVATED CONVECTION FROM MN
TO REACH OUR NRN COUNTIES.  THE OUTFLOW FROM THE EVENING
THUNDERSTORMS AS FORCED THE STRONGEST CONVECTION SOUTH OF MICHIGAN
FOR THE LATE EVENING HOURS. HOWEVER...THE MCS FROM NRN MN IS HEADED
OUR WAY AND SHOULD ARRIVE (ELEVATED CONVECTION) AFTER MIDNIGHT. TWO
LOW LEVEL JETS DEVELOP AFTER 06Z. THE STRONGEST IS JUST AHEAD OF THE
CONVECTION IN MN AND THAT MOVES EAST INTO NE WI BY 09Z.  A SECOND
WEAKER LOW LEVEL JET DIVERGES FROM THE NORTHER SEGMENT AND THAT
CROSSES SRN WI INTO SRN LWR MI. THE SOUTHERN LOW LEVEL JET SHOULD
SUPPORT SOME ELEVATED CONVECTION AS THE WARM MOIST AIR GETS LIFTED
OVER THE SHALLOW COLD LAYER (SHOWN WELL ON THE GRR VAD TO 2000 FT AT
02Z).  DECENT MID LEVEL LAPSE RATES WILL CONTINUE OVERNIGHT. AS FOR
SEVERE...LARGE HAIL CAN NOT BE RULED OUT. I COULD SEE CONVECTION
DEVELOPING BACK NORTHWEST FROM CHI TOWARD THE MN CONVECTION...SORT
OF LIKE A WARM FRONT FEATURE BY 06Z WITH THAT SECOND WEAKER LOW
LEVEL JET. THAT NEW CONVECTION WOULD CROSS OUR CENTRAL AND SOUTHERN
COUNTIES AFTER MIDNIGHT.  BOTTOM LINE IS THE SCT THUNDERSTORMS WILL
CONTINUE OVER THE SOUTHERN COUNTIES THROUGH MIDNIGHT AND AND
REDEVELOP OVER THE NORTHERN COUNTIES AFTER MIDNIGHT. THAT WILL ONLY
AGGRAVATE THE FLOODING ISSUES IN VARIOUS COUNTIES IN OUR CWA.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH
THIS EVENING FOR NEWAYGO COUNTY.

&&

DUKE WDM
Hazardous weather outlook, May 9, 1:49 PM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT SUN MAY 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
149 PM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION
CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A
FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE.

A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS
AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED
TORNADO.

THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG
DAMAGING WINDS.

GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER
MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER
MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR
CONCERN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN
ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
AS WELL.

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND
POTENTIALLY AGAIN OVERNIGHT.

MEADE DUKE

In the hours before

Special weather statement, May 9, 8:10 PM EDT, 5 hours 49 minutes before
MIZ064>067-071>074-100415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT SUN MAY 9 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 175 FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN
EFFECTIVE UNTIL 1200 MIDNIGHT EDT MONDAY MORNING. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL MICHIGAN
     INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

WDM
Local storm report, May 9, 8:12 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CEDAR SPRINGS           43.22N 85.55W
05/09/2004                   KENT               MI   LAW ENFORCEMENT

            LOTS OF WIRES AND TREES DOWN IN CITY

0600 PM     TSTM WND DMG     EAST GRAND RAPIDS       42.95N 85.61W
05/09/2004                   KENT               MI   AMATEUR RADIO

            ELMWOOD TREES AND WIRES DOWN

0554 PM     HAIL             5 W KALAMAZOO           42.27N 85.69W
05/09/2004  0.88 INCH        KALAMAZOO          MI   TRAINED SPOTTER

0540 PM     TSTM WND DMG     HOLLAND                 42.77N 86.10W
05/09/2004                   OTTAWA             MI   LAW ENFORCEMENT

            WIRES DOWN IN CITY

0505 PM     HAIL             FREEPORT                42.76N 85.31W
05/09/2004  0.75 INCH        BARRY              MI   PUBLIC

&&

IOD
Local storm report, May 9, 9:07 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BROOKLYN                42.11N 84.25W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN

0730 PM     TSTM WND DMG     SPRING ARBOR            42.21N 84.56W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN AT KING AND DEERING ROADS

0735 PM     TSTM WND DMG     HANOVER                 42.10N 84.55W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN AT CRISPELL AND ADAMS ROADS

&&

IOD
Special weather statement, May 9, 9:35 PM EDT, 4 hours 24 minutes before
MIZ064>067-071>074-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT SUN MAY 9 2004

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

THIS INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE
COUNTIES.

NJJ
Local storm report, May 9, 9:37 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
937 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     HANOVER                 42.10N 84.55W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN AT CRISPELL AND ADAMS ROADS

0730 PM     TSTM WND DMG     SPRING ARBOR            42.21N 84.56W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN AT KING AND DEERING ROADS

0730 PM     TSTM WND DMG     BROOKLYN                42.11N 84.25W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN

0600 PM     TSTM WND DMG     CEDAR SPRINGS           43.22N 85.55W
05/09/2004                   KENT               MI   LAW ENFORCEMENT

            LOTS OF WIRES AND TREES DOWN IN CITY

0600 PM     TSTM WND DMG     EAST GRAND RAPIDS       42.95N 85.61W
05/09/2004                   KENT               MI   AMATEUR RADIO

            ELMWOOD TREES AND WIRES DOWN

0554 PM     HAIL             5 W KALAMAZOO           42.27N 85.69W
05/09/2004  0.88 INCH        KALAMAZOO          MI   TRAINED SPOTTER

0540 PM     TSTM WND DMG     HOLLAND                 42.77N 86.10W
05/09/2004                   OTTAWA             MI   LAW ENFORCEMENT

            WIRES DOWN IN CITY

0505 PM     HAIL             FREEPORT                42.76N 85.31W
05/09/2004  0.75 INCH        BARRY              MI   PUBLIC

0336 PM     HAIL             HASTINGS                42.65N 85.29W
05/09/2004  0.75 INCH        BARRY              MI   LAW ENFORCEMENT

&&

IOD
Local storm report, May 10, 12:20 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     TEKONSHA                42.09N 84.99W
05/09/2004                   CALHOUN            MI   LAW ENFORCEMENT

            SEVERAL TREES KNOCKED DOWN

0735 PM     TSTM WND DMG     HANOVER                 42.10N 84.55W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN AT CRISPELL AND ADAMS ROADS

0730 PM     TSTM WND DMG     BROOKLYN                42.11N 84.25W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN

0730 PM     TSTM WND DMG     SPRING ARBOR            42.21N 84.56W
05/09/2004                   JACKSON            MI   LAW ENFORCEMENT

            1 TREE DOWN AT KING AND DEERING ROADS

0645 PM     TSTM WND DMG     SCOTTS                  42.20N 85.41W
05/09/2004                   KALAMAZOO          MI   LAW ENFORCEMENT

            SEVERAL TREES KNOCKED DOWN

0600 PM     TSTM WND DMG     EAST GRAND RAPIDS       42.95N 85.61W
05/09/2004                   KENT               MI   AMATEUR RADIO

            ELMWOOD TREES AND WIRES DOWN

0600 PM     TSTM WND DMG     CEDAR SPRINGS           43.22N 85.55W
05/09/2004                   KENT               MI   LAW ENFORCEMENT

            LOTS OF WIRES AND TREES DOWN IN CITY

0554 PM     HAIL             5 W KALAMAZOO           42.27N 85.69W
05/09/2004  0.88 INCH        KALAMAZOO          MI   TRAINED SPOTTER

0540 PM     TSTM WND DMG     HOLLAND                 42.77N 86.10W
05/09/2004                   OTTAWA             MI   LAW ENFORCEMENT

            WIRES DOWN IN CITY

0505 PM     HAIL             FREEPORT                42.76N 85.31W
05/09/2004  0.75 INCH        BARRY              MI   PUBLIC

0336 PM     HAIL             HASTINGS                42.65N 85.29W
05/09/2004  0.75 INCH        BARRY              MI   LAW ENFORCEMENT

&&

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:32 PM EDTSevere Thunderstorm WarningGRRCalhoun28 min
May 10, 5:53 PM EDTSevere Thunderstorm WarningGRRBarry37 min
May 10, 6:03 PM EDTSevere Thunderstorm WarningGRRBarry27 min
May 10, 6:24 PM EDTSevere Thunderstorm WarningGRREaton36 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:39 PM EDTSpecial Marine WarningGRR81 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningGRRClinton41 min
May 10, 7:07 PM EDTSevere Thunderstorm WarningGRRKalamazoo38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.